Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 2, 2017, 4:16 PM EDT for Brevard County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2017, 4:16 PM EDT (20:16 UTC)
- Expired
- Sep 2, 2017, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
494
WUUS52 KMLB 022016
SVRMLB
FLC009-022100-
/O.NEW.KMLB.SV.W.0062.170902T2016Z-170902T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
416 PM EDT SAT SEP 2 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central Brevard County in Florida...
* Until 500 PM EDT
* At 415 PM EDT, a severe thunderstorm was located over Viera, or
near Rockledge, moving north at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2839 8056 2830 8057 2820 8056 2822 8086
2847 8084 2845 8050
TIME...MOT...LOC 2015Z 172DEG 13KT 2826 8072
HAIL...0.75IN
WIND...60MPH
$$
Sedlock2 follow-up statements
932
WWUS52 KMLB 022032
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
432 PM EDT SAT SEP 2 2017
FLC009-022100-
/O.CON.KMLB.SV.W.0062.000000T0000Z-170902T2100Z/
Brevard FL-
432 PM EDT SAT SEP 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL BREVARD COUNTY...
At 432 PM EDT, a severe thunderstorm was located over Rockledge,
moving north at 5 to 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2839 8056 2830 8057 2820 8056 2822 8086
2847 8084 2845 8050
TIME...MOT...LOC 2032Z 172DEG 13KT 2832 8073
HAIL...0.75IN
WIND...60MPH
$$
Sedlock501
WWUS52 KMLB 022051
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
451 PM EDT SAT SEP 2 2017
FLC009-022101-
/O.EXP.KMLB.SV.W.0062.000000T0000Z-170902T2100Z/
Brevard FL-
451 PM EDT SAT SEP 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 2839 8056 2830 8057 2820 8056 2822 8086
2847 8084 2845 8050
TIME...MOT...LOC 2051Z 172DEG 13KT 2838 8074
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:15 PM EDT, 1 minute earlier.
Area forecast discussion, Sep 2, 4:15 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Melbourne FL 415 PM EDT Sat Sep 2 2017 .DISCUSSION... Current/Tonight...Fairly late start to convection with the bulk of rainfall occurring along and south of the I-4 Corridor. Precip banding over the Big Bend region has shown no sign of pushing east of I-75...but the dry slug noticed in the H100-H70 lvl this mrng should modify sufficiently in the face of dvlpg convection to allow precip to dvlp thru late aftn/early evng. Indeed, the 1KM HRRR and the 6KM WRF models show shras/debris precip contg over the area thru 02Z before rapidly dissipating. S/SW flow thru the H85-H50 lyr will keep any nocturnal shra offshore. Pre-1st pd to cover ongoing heavy localized precip...quite WX aft 03Z. Min temps in the M70s. Sun-Sun Night... The remnant trof of former T.C. Harvey will be absorbed by the northern stream, which will allow the Bermuda ridge axis to lift out of the FL Straits. The ridge axis should position itself north of Lake-O thru the day, then into the Cape Canaveral area overnight. H100-H70 flow will collapse with the passage of the ridge axis... anticipate S/SW mean lyr flow AOB 5KTS thru the day, shifting to E/SE with the passage of the ridge. A slug of dry air btwn S FL and the Nrn Bahamas (H100-H70 mean RH blo 50pct) will lift north with the ridge and bleed into the at least the SE half of the CWA. Mid lvl temps will remain on the cool side with H70 readings arnd 8C and H50 arnd -7C, but the resulting lapse rates btwn 5.0-5.5c/KM are weak at best. Finally, models indicating low lvl suppression will increase with the passage of the ridge, with omega lift all but vanishing blow H50. MAV/ECMWF MOS guidance picking up on the dry air advecting into the Space Treasure Coasts with PoPs dropping to AOB 30pct...MAV holds onto 50/60pct along and north of I-4, ECMWF less enthusiastic at 40/50pct. With the Atlc ridge axis expected to build overhead, the decreasing steering flow, decreasing moisture, and increasing suppression point to blo 50pct PoPs. Will go with 30pct over the Space/Treasure coasts and Lake-O regions...40 pct Osceola county and the I-4 Corridor. Max temps U80s along the coast, L90s interior. Monday-Tuesday... Weak low-level high pressure over the northern half of Florida will move offshore late Monday morning and result in a light onshore flow through the low-levels. Onshore flow will strengthen during the afternoon as the diffuse sea breeze moves inland providing the focus for afternoon showers and thunderstorms. GFS and local WRF agree on better precip chances over the interior where better moisture and lift will be. GFS is also depicting lower moisture for coastal areas from Melbourne southward on Monday and MOS PoPs have come in significantly lower. Have followed suit and have trimmed PoPs to slight chance but not quite as low as MOS is advertising. Generally 40-50% PoPs over the interior and 30-40% for the coastal areas from the Cape northward. Onshore flow continues on Tuesday with the low-level ridge axis north of the area. Highest rain chances again favor the interior during the afternoon and evening. With higher moisture in place along with 500 mb temps around -7 C have gone with likely (60%) over the interior and 40-50% for coastal areas from Vero Beach northward. Slightly lower PoPs for Martin and St. Lucie counties with some drier air lurking over this area. Extended....(Prev Disc) The forecast for mid to late week, and especially into next weekend hinges largely upon the speed at which the eastern CONUS trough lifts out to the N-NE. The 00Z operational runs of the ECM/CMC show this taking place faster than the GFS. This allows the post frontal surface high to link up with the Atlantic ridge more quickly, which in turn brings major Hurricane Irma uncomfortably close to Florida by next Saturday. A slower solution per the GFS would leave more of a weakness in the ridge, and an earlier turn toward the north. The global ensembles continue to show significant spread between the eastern US seaboard and western Atlantic Ocean. Since any potential impact remains out at Day 8+, it remains much too early to have any sort of handle on whether the system will directly impact Florida, or, for that matter, any spot along the east coast of the US, and will remain the case well into next week. Nevertheless, the combination of high pressure to the NW-north of Florida and lowering pressure to the E-SE of the Bahamas, should result in increasing NE to east winds. With deep residual moisture associated with the remnant trough remaining in place, POPS should remain above climo, and may become more showery in nature, with a bit less of a TS threat. Max temps near climo Thursday should nudge a couple degrees lower by Friday-Saturday, with mins trending above normal, especially along the coast. && .AVIATION...Thru 03/18Z. Sfc Winds: Thru 02/16Z...S/SW 4-7KTS. Btwn 02/16Z-02/19Z...coastal sites S of KMLB bcmg S/SE 7-11KTS...N of KMLB bcmg E/NE 6-10TKS... interior sites bcmg W/NW 6-10KTS. Btwn 02/21Z-02/24Z...KMCO/KSFB bcmg E/SE 5-8KTS. Btwn 03/00Z-03/03Z...bcmg S/SW 3-5KTS. Aft 03/03Z...bcmg vrbl AOB 3KTS. Vsbys/WX/Cigs: Thru 02/23Z...cigs btwn FL060-080 S of KISM-KTIX nmrs MVFR shras/sct IFR tsras/isold LIFR +tsras. N of KISM-KTIX sct MVFR shras/IFR tsras. Btwn 02/23Z-03/03Z...cigs btwn FL080-100 sct MVFR shras/isold IFR tsras. Aft 03/14Z...slgt chc MVFR shras. && .MARINE... Tonight...Bermuda ridge axis over S FL/FL Straits will lift north as the remnant trof of former T.C. Harvey is absorbed by a continental trof pushing out of Canada into the Upr Midwest. Axis will reposition itself btwn Cape Canaveral and Lake-O, resulting in a loose sfc/low lvl pgrad and a light/vrbl sfc breeze. Winds generally out of the south this evng, bcmg W/SW from Sebastian Inlet northward aft midnight, then to N/NW by daybreak as a weak frontal trof over the FL Panhandle sags into the north peninsula. Seas AOB 2FT over the shelf waters, 2-3FT in the Gulf Stream, mainly in a 2FT/11sec swell. T-storms moving offshore thru late evng. Sunday/Sun night...Light breeze will continue to shift thru the day as the trof fills in and the Atlc ridge takes over...bcmg N/NE from Sebastian Inlet northward and E/SE south of the Inlet by mid aftn, then E/NE areawide by sunset. Winds bcmg a light to gentle breeze south of the inlet overnight as the ridge axis positions itself over the Cape. Seas AOB 2FT over the shelf waters, 2-3FT in the Gulf Stream, mainly in a 2FT/10sec swell. Very weak steering flow will keep most t-storms over the interior...slgt chc of blow back north of the Cape. Monday-Wednesday...Gentle to light onshore flow will increase during the day on Monday most notably in the southern zones to around 10-12 kts. Seas will be 1-2 ft nearshore with 2-3 in the offshore waters. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 88 74 89 / 40 50 20 40 MCO 75 92 75 92 / 40 50 20 40 MLB 75 89 76 89 / 40 40 20 30 VRB 74 89 74 90 / 40 40 20 40 LEE 75 90 75 92 / 30 50 20 40 SFB 74 92 75 92 / 40 50 20 40 ORL 75 92 76 92 / 40 50 20 40 FPR 74 89 75 90 / 40 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Short Term Fcst .....Bragaw Mid Term Fcst........Combs Aviation/Impact WX...Kelly/Sedlock
Hazardous weather outlook, Sep 2, 12:25 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1225 PM EDT Sat Sep 2 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-030000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1225 PM EDT Sat Sep 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... High moisture will combine with daytime heating and the east coast sea breeze to support another round of scattered to numerous thunderstorms. Southwest winds aloft will focus the greatest coverage of lightning storms closer to the coast late this afternoon and early this evening. A few stronger storms will produce wind gusts between 40 and 50 mph, frequent to excessive lightning strikes, and heavy downpours capable of producing 1 to 2 inches of rain in a short period. .RIP CURRENT IMPACT... A northeast swell will bring a moderate risk for rip currents along area beaches. The greatest threat will be through early this afternoon due to tidal effects. Remember to swim near a lifeguard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Lightning storms capable of generating wind gusts 35 to 40 knots will pose a hazard to boaters on inland lakes this afternoon. Steering winds out of the southwest at 15 to 20 mph will push some of these storms across the Intracoastal and nearshore Atlantic waters. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Moisture levels will support at least scattered afternoon lightning storms each afternoon, especially over the interior counties. The primary threats will be lightning strikes, strong wind gusts, and local heavy rainfall. A northeast swell will maintain a moderate rip current risk at the beaches through the holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today; however, spotters are encouraged to report rainfall amounts of 3 inches or greater. Kelly/Ulrich
In the hours before
Special weather statement, Sep 2, 4:00 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Melbourne FL 400 PM EDT SAT SEP 2 2017 FLZ047-022045- Southern Brevard County FL- 400 PM EDT SAT SEP 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 445 PM EDT... At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over Suntree, or near Patrick Air Force Base, moving north at 10 to 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Patrick Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent to excessive cloud to ground lightning is occurring with this storm. Lightning can strike many miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle at the first sound of thunder. && LAT...LON 2809 8079 2834 8079 2834 8059 2818 8055 TIME...MOT...LOC 1959Z 163DEG 20KT 2822 8070 Sedlock
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:02 PM EDT | Special Marine Warning | MLB | 88 min | |
| Sep 1, 8:19 PM EDT | Special Weather Statement | MLB | Orange | 41 min |
| Sep 1, 10:12 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
| Sep 2, 3:29 PM EDT | Areal Flood Advisory | MLB | Brevard | 3 hr |
| Sep 2, 4:00 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
| Sep 2, 4:09 PM EDT | Areal Flood Advisory | MLB | Brevard | 2 hr |
| Sep 2, 4:18 PM EDT | Special Marine Warning | MLB | 117 min | |
| Sep 2, 5:26 PM EDT | Special Weather Statement | MLB | Osceola | 49 min |
| Sep 2, 5:27 PM EDT | Special Weather Statement | MLB | Brevard | 48 min |
| Sep 2, 5:50 PM EDT | Areal Flood Advisory | MLB | Brevard | 115 min |
| Sep 2, 6:13 PM EDT | Special Marine Warning | MLB | 92 min | |
| Sep 2, 6:16 PM EDT | Special Weather Statement | MLB | Osceola | 44 min |
| Sep 2, 6:42 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.